Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 69, NWS Grand Rapids, MI

July 13, 2000Newaygo County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2000, 9:59 PM EDT for Newaygo County, Oceana County, Michigan. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 2000, 9:59 PM EDT (01:59 UTC)
Expired
Jul 13, 2000, 11:00 PM EDT
In force
61 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Newaygo County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 91 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 10:30 PM EDTThunderstorm Wind 53 EBitely, MI
Jul 13, 10:30 PM EDTHail 1.75Walkerville, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
928 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 140159
SVRGRR
MIC123-127-140300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
959 PM EDT THU JUL 13 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 1100 PM EDT

* AT 957 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM ABOUT 14 MILES SOUTHEAST OF LUDINGTON        
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WALKERVILLE AROUND 1015 PM EDT
   BITELY AROUND 1025 PM EDT
   WOODLAND PARK AROUND 1030 PM EDT
   HESPERIA AROUND 1035 PM EDT
   FREMONT AND WHITE CLOUD AROUND 1050 PM EDT    
   CROTON...NEWAYGO AROUND 1100 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THoE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:00 PM EDT, 7 hours 59 minutes earlier.

Area forecast discussion, Jul 13, 2:00 PM EDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
200 PM EDT THU JUL 13 2000

THE MAIN WX MAKER DURING THE NEXT 48 HRS CENTERS AROUND A DEVELOPING
LOW IN ONTARIO AND THE TROFS AND FRONTS ASSOCIATED WITH IT AS IT
MOVES THRU THE CWA.

THE LATEST SFC ANALYSIS SHOWS A TROF EXTENDING FROM NEAR MNM TO ORD.
DWPTS TO THE WEST ARE AROUND 70 WHILE OVR SW LWR DWPTS ARE IN THE
MID 50S. A COLD FRONT EXTENDED FROM A LOW OVER CENTRAL ONTARIO TO A
LOW IN SW MN. AS THE TROF OVER ERN WI MOVES EAST THIS EVENING THE
ATM SHOULD BEGIN TO DESTABILIZE. KAPX/KMQT 88D/S SHOW DEVELOPING
STORMS ALONG THE TROF ACROSS ERN UPR AND THE DOOR PENINSULA. SHORT
RANGE MODELS ARE SIMILAR THRU 48 HRS AND SHOW CAPE IN EXCESS OF 1000
J/KG THRU 12Z. LI/S REMAIN LOWEST IN THE NORTH TONIGHT CLOSEST TO
THE BEST DYNAMICS BUT STILL BELOW ZERO ACROSS ALL OF THE CWA. WOULD
EXPECT A FEW STORMS TO CONTINUE FIRING NEAR THE TROF THIS EVENING
ESPECIALLY IN THE NRN CWA IN THE INCREASINGLY UNSTABLE AIR BUT THE
MORE COHERENT CONCENTRATION OF STORMS SHOULD REMAIN CLOSER TO THE
COLD FRONT IN WRN WI WHERE QG FORCING IS MAXED AND THETA-E RIDGE IS
IN PLACE. THOSE DYNAMICS MOVE INTO SW LWR AROUND MIDNIGHT AND SLOWLY
CROSS THE CWA BY 12Z. THOSE DYNAMICS COUPLED WITH A STEEPENING LAPSE
RATE COULD MAKE SOME OF THE STORMS RATHER STRONG. GOING AGAINST THE
SEVERE WX THREAT WILL BE THE RELATIVE LACK OF MOISTURE. FCST
SOUNDINGS SHOW QUITE A BIT OF DRY AIR BLO 850 MB IN PLACE THROUGHOUT
THE NEXT 24 HRS. WILL GO LIKELY POPS IN THE NORTH AND CHC IN THE
SOUTH TONIGHT. BY 12Z FRIDAY THE FRONT WILL BE IN THE ERN CWA. WILL
MAINTAIN CHC POPS IN THE MORNING THERE BUT DRY IN THE WEST. AFTER
THE FRONT MOVES EAST THEN THE UPR LOW MOVES IN. MODELS SHOW A SHORT
WAVE ROTATING AROUND THE UPR LOW ON FRIDAY. CU MACRO ISN/T TOO
STRONG WITH THE CU AND FCST SOUNDINGS SHOW MOST OF THE MOISTURE IN
THE LWR LVLS. WILL GO WITH BECOMING PARTLY SUNNY ON FRIDAY. WITH THE
UPR LOW STILL IN COMMAND FRIDAY NIGHT AND DECENT CURVATURE IN PLACE
WILL GO WITH CONSIDERABLE CLOUDINESS FRI NIGHT. UPR RIDGE AXIS MOVES
CLOSER ON SATURDAY AND UPR LOW MOVES EAST SO WE SHOULD SEE A BIT
MORE SUN THEN...ESPECIALLY IN THE AFTERNOON.

WF

EXTENDED FORECAST DISCUSSION...
HIGH PRESSURE BUILDS IN BEHIND THE WAVE THAT WILL AFFECT THE LAKES
REGION TON/FRI...SO SATURDAY NIGHT (THE FIRST PERIOD OF THE
EXTENDED) SHOULD BE TRANQUIL. SURFACE RIDGING WILL LINGER ACROSS THE
AREA INTO MONDAY MORNING...AT WHICH TIME RETURN FLOW SETS UP. A
BOUNDARY WILL APPROACH THE AREA MONDAY NIGHT AND LINGER IN THE
SOUTHERN GREAT LAKES ON TUESDAY. AT THIS POINT...WILL INTRODUCE THE
MENTION OF PRECIPITATION ON TUESDAY AND HOLD OFF FOR MONDAY
NIGHT...AS THE BETTER DYNAMICS MOVE IN DURING THE DAY TUESDAY.
USED A BLEND OF THE MRF AND THE CANADIAN FOR THE EXTENDED FORECAST.

DUKESHERER

.GRR...NONE.



The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:04 PM EDTSevere Thunderstorm WarningGRRMason56 min
Jul 13, 9:37 PM EDTTornado WarningGRRMason23 min
Jul 13, 10:00 PM EDTTornado WarningGRRMason15 min
Jul 13, 10:39 PM EDTSevere Thunderstorm WarningGRRLake36 min
Jul 14, 1:08 AM EDTSevere Thunderstorm WarningGRRGratiot67 min
Jul 14, 1:15 PM EDTSevere Thunderstorm WarningGRRClinton30 min
Jul 14, 1:56 PM EDTSevere Thunderstorm WarningGRRIngham34 min
Jul 14, 2:42 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson48 min
Jul 14, 5:02 PM EDTSevere Thunderstorm WarningGRRClinton, Gratiot28 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.